Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 102, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2014, 9:11 PM CDT for 5 counties in Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2014, 9:11 PM CDT (02:11 UTC)
- Expired
- Jun 6, 2014, 10:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Ellis County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 9:30 PM CDT | HAIL 1 | 4 W Wakeeney, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 5:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
287
WUUS53 KDDC 070211
SVRDDC
KSC051-101-135-165-195-070300-
/O.NEW.KDDC.SV.W.0102.140607T0211Z-140607T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT FRI JUN 6 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ELLIS COUNTY IN CENTRAL KANSAS...
EASTERN LANE COUNTY IN WEST CENTRAL KANSAS...
NESS COUNTY IN WEST CENTRAL KANSAS...
WESTERN RUSH COUNTY IN CENTRAL KANSAS...
TREGO COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1000 PM CDT
* AT 909 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM QUINTER TO PENDENNIS TO 6 MILES SOUTH OF DIGHTON...
AND MOVING EAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
ALAMOTA...COLLYER...UTICA...VODA...BEELER...ARNOLD...WAKEENEY...
TREGO CENTER...RANSOM...NESS CITY...OGALLAH...CEDAR BLUFF...
BROWNELL...RIGA...ELLIS...BAZINE...MCCRACKEN...ALEXANDER...
YOCEMENTO AND HARGRAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3856 9929 3835 9946 3835 9958 3830 9959
3832 10058 3864 10037 3871 10036 3870 10016
3913 10015 3914 9921
TIME...MOT...LOC 0211Z 276DEG 51KT 3913 10018 3863 10025
3839 10041
HAIL...<.75IN
WIND...70MPH
$$
WAH1 follow-up statement
440
WWUS53 KDDC 070243
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
943 PM CDT FRI JUN 6 2014
KSC101-070253-
/O.CAN.KDDC.SV.W.0102.000000T0000Z-140607T0300Z/
LANE KS-
943 PM CDT FRI JUN 6 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LANE COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 3856 9929 3835 9946 3835 9958 3830 9959
3832 10020 3914 9987 3913 9921
TIME...MOT...LOC 0243Z 276DEG 51KT 3908 9960 3858 9967
3834 9984
$$
KSC051-135-165-195-070300-
/O.CON.KDDC.SV.W.0102.000000T0000Z-140607T0300Z/
TREGO KS-RUSH KS-NESS KS-ELLIS KS-
943 PM CDT FRI JUN 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
ELLIS...NESS...WESTERN RUSH AND EASTERN TREGO COUNTIES UNTIL 1000 PM
CDT...
AT 942 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF OGALLAH TO 5 MILES SOUTHEAST OF
BROWNELL TO 8 MILES SOUTH OF NESS CITY...AND MOVING EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ELLIS...BAZINE...MCCRACKEN...ALEXANDER...YOCEMENTO...HARGRAVE...
ANTONINO...NEKOMA...HAYS...SCHOENCHEN...LIEBENTHAL AND MUNJOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3856 9929 3835 9946 3835 9958 3830 9959
3832 10020 3914 9987 3913 9921
TIME...MOT...LOC 0243Z 276DEG 51KT 3908 9960 3858 9967
3834 9984
HAIL...<.75IN
WIND...60MPH
$$
WAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:15 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 6, 6:15 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 615 PM CDT Fri Jun 6 2014 ...Updated aviation discussion... .SHORT TERM...(This evening through Saturday) ISSUED AT 1244 PM CDT FRI JUN 6 2014 We are monitoring the short-fuse trends in visible satellite, observations, and radar and are expecting numerous thunderstorms to develop by as early as 1830 or 1900 UTC. There is little capping in the atmosphere this afternoon, so the little bit of insolation we have seen has allowed temperatures to rise to around 80...with ample moisture in place (dewpoints in the lower to mid 60s). 1700 UTC surface analysis revealed a weak surface boundary just south of Dodge City which appears to be the focus for the first storms showing up on radar as of 1745 UTC. These mid to late afternoon thunderstorms will only be the first round of what will appear to be multiple rounds of convection...the last of which being the most organized coming out of eastern Colorado. Widespread 1 to 2 inches of rain can be expected given the moisture-laden lower-mid troposphere. This evening's MCS will most likely clear the southwest Kansas region by 06Z or so early Saturday morning, however additional storms may continue to thrive near the Oklahoma border, so we will maintain chance POPs between Highway 50 and the Oklahoma border through midday Saturday. Saturday's organized MCS activity will likely stay to the south, though. .LONG TERM...(Saturday night through Friday) ISSUED AT 221 PM CDT FRI JUN 6 2014 This weekend the upper jet will sag southward, moving slightly cyclonically through the southern Rockies. To the north, a very weak trough axis/shear zone will move toward the western Plains through the end of the weekend. Easterly upslope surface flow is expected across the area with numerical model solutions supporting convective development over southeast Colorado and northeast New Mexico, implying decent chances for severe convection, or at least periods of decaying MCS' over far southwest Kansas, with lower chances to the northeast Saturday night into early Sunday. The upper trough will intensify across Kansas Sunday night to the point of developing a closed 700 mb low, which is fairly well agreed upon by both the GFS and ECMWF. Strongest 850 mb moisture transport and highest theta-e appears relegated to the Southern Plains region, so the magnitude of any severe threat may be limited to hail storms given a lack of strong CAPE values, unless timing becomes more of an issue and the wave is slower than models forecast, arriving later after a more significant diurnal destabilization. A brief respite will is likely with respect to convective activity as subsident flow develops into Tuesday. After Tuesday, the models hint at another setup conducive to severe local supercell storms and MCS development, especially by late Wednesday and Thursday with the possibility for southeast moist surface flow and upper shortwave energy. An uptick in temperatures is also expected through the middle of the week toward more seasonal or slightly warmer than normal highs in the mid and upper 80s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 614 PM CDT FRI JUN 6 2014 Thunderstorms will continue to increase in areal coverage as they move east across western Kansas early tonight. Will use the latest HRRR, ARW, and NMM for timing of the steadier and heavier rainfall at the GCK, DDC, and HYS airport between 00z and 06z. MVFR cigs and IFR visibilities are expected with the heavy rainfall early tonight. A moist easterly upslope flow then will develop after midnight and based on NAM BUFR soundings a period of IFR conditions will be possible between 09z and 15z due to status and fog development. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 78 56 71 / 90 50 40 30 GCK 62 76 56 70 / 80 30 40 30 EHA 62 78 55 69 / 90 40 50 30 LBL 63 79 58 72 / 90 50 50 30 HYS 62 77 56 69 / 70 40 20 30 P28 66 81 61 74 / 80 60 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Russell AVIATION...Burgert
Hazardous weather outlook, Jun 6, 1:53 AM CDT, 19 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 153 AM CDT FRI JUN 6 2014 KSZ030-031-043>046-061>066-074>081-084>090-071200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 153 AM CDT FRI JUN 6 2014 /1253 AM MDT FRI JUN 6 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT EARLY MORNING THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND WEST OF HIGHWAY 83 THIS MORNING. LIGHTNING IS THE MAIN THREAT. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE MID MORNING ALONG AND SOUTH OF THE ARKANSAS RIVER. LIGHTNING AND HEAVY RAIN ARE THE MAIN THREATS. A COMPLEX OF THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS THE REGION THROUGH LATE TONIGHT INTO SATURDAY MORNING. HEAVY RAINFALL LEADING TO LOCALIZED FLOODING IS POSSIBLE. THERE IS LARGE UNCERTAINTY IN WHERE THE HEAVY PRECIPITATION AXIS WILL FALL GIVEN THE NATURE OF THE SPORADIC THUNDERSTORMS. SECONDARY THREATS ARE OUTFLOW WINDS OF 60 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS...BUT PROBABLY SMALLER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BOUTS OF THUNDERSTORM ACTIVITY OCCUPY THE REST OF THE SPACE-TIME CONTINUUM OF THE REST OF THE FORECAST OUTLOOK. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... REPORTS OF HEAVY RAINFALL...ANY HAIL...OR THUNDERSTORM WIND GUSTS TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
In the hours before
Local storm report, Jun 6, 8:07 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST 8 S INGALLS 37.71N 100.45W
06/06/2014 M78 MPH GRAY KS TRAINED SPOTTER
&&
UMSCHEIDLocal storm report, Jun 6, 8:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 1 W LIBERAL 37.04N 100.96W
06/06/2014 M58.00 MPH SEWARD KS ASOS
WIND GUST OF 58 MPH REPORTED FROM THE LIBERAL MUNICIPAL
AIRPORT ASOS.
&&
RBURGLocal storm report, Jun 6, 8:25 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND GST 4 SW ENSIGN 37.62N 100.29W
06/06/2014 E70 MPH GRAY KS PUBLIC
&&
MRUSSELLLocal storm report, Jun 6, 8:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
827 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 3 S CIMARRON 37.77N 100.35W
06/06/2014 E60.00 MPH GRAY KS PUBLIC
&&
MSCOTTSpecial weather statement, Jun 6, 8:48 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CDT FRI JUN 6 2014
KSZ030-043>045-070230-
LANE-NESS-SCOTT-TREGO-
848 PM CDT FRI JUN 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR LANE...SCOTT...WESTERN NESS AND
WESTERN TREGO COUNTIES...
AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF THE
MONUMENT ROCKS TO 9 MILES WEST OF SHALLOW WATER...OR ALONG A LINE
EXTENDING FROM 16 MILES NORTHEAST OF SCOTT STATE LAKE TO 9 MILES WEST
OF SHALLOW WATER...MOVING EAST AT 40 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
LAT...LON 3828 10016 3827 10113 3871 10113 3870 10016
3913 10015 3914 9982 3914 9981
TIME...MOT...LOC 0148Z 266DEG 37KT 3889 10077 3833 10103
WAHLocal storm report, Jun 6, 8:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND DMG 4 ENE MONTEZUMA 37.62N 100.38W
06/06/2014 GRAY KS EMERGENCY MNGR
APPROXIMATELY 10 POWER POLES BLOWN DOWN AT HIGHWAY 56 AND
17 ROAD.
&&
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:04 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Seward, Stevens | 41 min |
| Jun 6, 7:09 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 51 min |
| Jun 6, 7:14 PM CDT | Tornado Warning | DDC | Finney | 31 min |
| Jun 6, 7:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 48 min |
| Jun 6, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 30 min |
| Jun 6, 7:49 PM CDT | Special Weather Statement | DDC | Grant, Morton, Seward, Stanton, Stevens | 41 min |
| Jun 6, 7:58 PM CDT | Special Weather Statement | DDC | Meade | 47 min |
| Jun 6, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade, Seward | 44 min |
| Jun 6, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 48 min |
| Jun 6, 8:39 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 51 min |
| Jun 6, 8:48 PM CDT | Special Weather Statement | DDC | Lane, Scott | 42 min |
| Jun 6, 9:16 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more | 44 min |
| Jun 6, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 39 min |
| Jun 6, 10:05 PM CDT | Special Weather Statement | DDC | Barber, Edwards, Kiowa, Pratt, Stafford | 55 min |
| Jun 6, 10:28 PM CDT | Special Weather Statement | DDC | Ellis | 32 min |
| Jun 6, 10:36 PM CDT | Areal Flood Warning | DDC | Pratt | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.